Increased Precautions We're Taking in Response to the Coronavirus
As updates on the impact of the coronavirus continue to be released, we want to take a moment to inform you of the heightened preventative measures we have put in place at White Deer Run Treatment Network to keep our patients, their families, and our employees safe. All efforts are guided by and in adherence to the recommendations distributed by the CDC.

Please note that for the safety of our patients, their families, and our staff, on-site visitation is no longer allowed at White Deer Run Treatment Network.

  • This restriction has been implemented in compliance with updated corporate and state regulations to further reduce the risks associated with COVID-19.
  • We are offering visitation through telehealth services so that our patients can remain connected to their loved ones.
  • Alternate methods of communication for other services are being vetted and may be offered when deemed clinically appropriate.

For specific information regarding these changes and limitations, please contact us directly.

CDC updates are consistently monitored to ensure that all guidance followed is based on the latest information released.

  • All staff has received infection prevention and control training.
  • Thorough disinfection and hygiene guidance has been provided.
  • Patient care supplies such as masks and hand sanitizer are being monitored and utilized.
  • Temperature and symptom screening protocols are in place for all patients and staff.
  • Social distancing strategies have been implemented to ensure that patients and staff maintain proper distance from one another at all times.
  • Cleaning service contracts have been reviewed for additional support.
  • Personal protective equipment items are routinely checked to ensure proper and secure storage.
  • CDC informational posters are on display to provide important reminders on proper infection prevention procedures.
  • We are in communication with our local health department to receive important community-specific updates.

The safety of our patients, their families, and our employees is our top priority, and we will remain steadfast in our efforts to reduce any risk associated with COVID-19.

The CDC has provided a list of easy tips that can help prevent the spread of the coronavirus.

  • Avoid close contact with people who are sick.
  • Cover your cough or sneeze with a tissue and then immediately dispose of the tissue.
  • Avoid touching your eyes, nose, and mouth.
  • Clean and disinfect objects and surfaces that are frequently touched.
  • Wash your hands often with soap and water for at least 20 seconds.
  • Stay home when you are sick, except to get medical care.

For detailed information on COVID-19, please visit https://www.cdc.gov/coronavirus/2019-ncov/index.html

Inhalant Abuse Information

Understanding Inhalant Addiction

Learn About Inhalant Addiction & Abuse

Inhalants are a broad group of chemicals that are abused most commonly by children and adolescents. Inhalants come in many forms: glue, paint, gasoline, aerosols, markers, cleaning fluids, solvents, and other chemicals, and different age groups tend to favor different inhalants. For example, children and adolescents aged 12-15 typically abuse glue, shoe polish, paint, and fuels, while those ages 16-17 prefer nitrous oxide or aerosols. As their name suggests, inhalants are ingested by inhaling through the mouth or nose, sometimes being concentrated in a paper or plastic bag first. The high from inhalants tends to be relatively short, though those who use inhalants sometimes attempt to prolong the high by continuing to inhale their substance of choice over a number of hours. While inhalant use is generally not associated with withdrawal symptoms, inhalants can still be dangerous and can in some cases cause death with a single use in otherwise healthy individuals. Thankfully, however, treatment options are available to help people who are struggling with inhalant abuse.

Statistics

Inhalant Abuse Statistics

Data from the Diagnostic and Statistical Manual of Mental Disorders, Fifth Edition indicates that about 0.4 percent of young people ages 12-17 meet criteria for inhalant use disorder in a given year. This rate of abuse falls to 0.02 percent among all Americans older than 18. Overall, about 10 percent of 17-year-olds report having used inhalants at one time or another.

Causes and Risk Factors

Causes and Risk Factors for Inhalant Abuse

There are a number of genetic and environmental risk factors for inhalant abuse, such as:

Genetic: Certain elements of personality and temperament, such as behavioral disinhibition, are strongly linked with genetics and can present an increased risk of inhalant abuse. Similarly, young people with family members with substance use disorders are more at risk of abusing inhalants than their peers whose family members do not have substance use disorders.

Environmental: Inhalants are widely available and easily accessible, presenting a high risk for abuse. Other environmental factors, such as maltreatment or childhood trauma or abuse, are associated with an increased risk of inhalant use disorder.

Risk Factors:

  • History of family substance use disorder
  • Personal history of substance use or mental illness, such as conduct disorder or antisocial personality disorder
  • Greater degree of behavioral disinhibition
  • Homelessness
  • Involvement with gangs

Signs and Symptoms

Signs and Symptoms of Inhalant Abuse

Although inhalant abuse will manifest with different signs and symptoms depending on each individual, the following are some common signs and symptoms that may indicate a person is abusing inhalants:

Behavioral symptoms:

  • Using inhalants more often or in larger quantities than one initially intends
  • Difficulty reducing one’s use of inhalants
  • Spending a great deal of time obtaining, using, or recovering from using inhalants
  • Giving up on, or failing to fulfill, obligations in one’s social, work, school, or home life
  • Using inhalants in situations where use could put one in harm’s way
  • Continuing to abuse inhalants despite the emergence of physical or psychological problems related to use

Physical symptoms:

  • Tremor, shaking, or spasms
  • Dizziness
  • Loss of coordination
  • Slurred speech
  • Difficulty walking
  • Fatigue or tiredness
  • Slowed movements
  • Weakness
  • Vision problems
  • Unconsciousness
  • Experiencing tolerance, which means a person needs increased amounts of an inhalant to become high

Cognitive symptoms:

  • Having cravings, or strong desires to use inhalants

Psychosocial symptoms:

  • Pleasurable feelings
  • Continuing to use inhalants despite experiencing relationship strain or other interpersonal problems

Effects

Effects of Inhalant Abuse

Inhalant abuse can have a number of negative effects, such as:

  • Poor performance at work or school
  • Possible loss of job or academic expulsion
  • Irregular heartbeat
  • Onset or worsening of mental health symptoms
  • Polysubstance use, addiction, or chemical dependency
  • Cognitive impairment
  • Digestive problems
  • Problems with breathing
  • Lung damage
  • Damage to other organs
  • Injury sustained while high
  • Death even in otherwise healthy individuals, known as “sudden sniffing death”; death is also possible from choking on one’s vomit or suffocating

Co-Occurring Disorders

Inhalant Abuse & Co-Occurring Disorders

People who have inhalant use disorder often struggle with other co-occurring mental health symptoms, such as:

  • Other substance use disorders
  • Conduct disorder (in adolescence)
  • Antisocial personality disorder (in adulthood)

Withdrawal and Overdose

Effects of Inhalant Withdrawal and Overdose

Effects of inhalant overdose: When a person ingests more of an inhalant than his or her body can handle, that person will experience an overdose. Symptoms of inhalant overdose can be dangerous, even fatal, so any person who has been using inhalants and begins exhibiting the following symptoms should receive immediate medical attention:

  • Nausea
  • Slurred speech
  • Slowed breathing
  • Heart attack
  • Confusion
  • Vomiting
  • Unconsciousness

Take a Free Online Assessment

An assessment is an important first step toward treatment of and recovery from addiction.